MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER FORCETRIAD; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER FORCETRIAD; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number FT0021S
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Blood Loss (2597); No Code Available (3191)
Date of Event 02/26/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during transurethral resection of the prostate procedure, the surgeon perforated the prostate wall that caused 250 to 500 cc of bleeding.The surgeon then noticed that the device was damaged, saw a burn, at the connection end of the hand piece.The procedure was aborted.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during transurethral resection of the prostate procedure, the surgeon perforated the prostate wall that caused 250 to 500 cc of bleeding.The surgeon then noticed that the device was damaged, saw a burn, at the connection end of the hand piece.New devices (instruments) were opened due to burn damage on them to complete the procedure, and there was only a small area of tissue damage/perforation with bleeding noted ¿ which was resolved with cautery.
 
Additional Manufacturer Narrative
Evaluation summary visual inspection found the connector was burned through.The device failed hipot testing.The incident sample was sent to biomedical innovations (bmed) for evaluation, however no failure mode was identified.The following investigation methods were used by bmed on the physical sample: device history review (dhr) y180x review ¿ the dhr indicated all operations were completed and properly signed off prior to lot release for shipment.Visual inspection of the device plug and the two-conductor cable between the plug and the device cable, found no anomalies except for the mitg tracking # having been added to the generator plug in white ink.No evidence of cable workmanship defects was found.Discoloration of the nickel-plated coil spring portion of the lamella basket pin (darkly discolored) was found, which could indicate high temperature exposure.Inspection of the device connector found damage to the overmolded plastic in the area of the pin 1 receptacle contact.The damage is melting/burning of the connector plastic exposing the glass fibers due to an unknown event that caused excessive heat and is consistent with other returned device cables exhibiting similar damage to varying degrees in the pin 1 area.Due to the connector damage present and to ensure personnel safety, the normal production con tinuity/hipot test was not performed.Instead, a manual check of the cable continuity was performed using a multimeter.Results of the check found all expected instances of continuity to still be present in the cable, despite the damage to the device connect.Overall, this investigation found that the cables shipped completed required testing and inspections, and met specified requirements prior to shipment release.A source/cause for the excessive heat that resulted in the melted connector plastic cannot be determined based on the available information.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
FORCETRIAD
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key8457455
Report Number1717344-2019-00406
Device Sequence Number2926833
Product Code GEI
UDI-Device Identifier20884521062082
UDI-Public20884521062082
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K110268
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2023
Device Model NumberFT0021S
Device Catalogue NumberFT0021S
Device Lot NumberX312X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2019
Initial Date Received by Manufacturer 03/04/2019
Supplement Date Received by Manufacturer04/26/2019
05/30/2019
Initial Report FDA Received Date03/27/2019
Supplement Report FDA Received Date05/16/2019
06/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age83 YR